Rip Current, Coastal Chatham
- When
- July 9, 9:00 AM EST to 2:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- County Official
Lifeguards reported 5 rip current related rescues were necessary at the Tybee Island, Georgia beaches.
Onshore flow along with elevated swell waves resulted in numerous rip currents along the Georgia coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Onshore flow along with elevated swell waves resulted in numerous rip currents along the Georgia coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 9, 6:28 AM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
728 AM EDT SAT JUL 9 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO THE AREA OVER THE WEEKEND...THEN
MOVE THROUGH AND DISSIPATE BY MON. ANOTHER FRONT WILL APPROACH FROM
THE N BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONVECTION HAS PERSISTED OVER THE SE U.S. OVERNIGHT IN POCKETS WITH
MOST OF OUR REGION DRY EXCEPT FOR A BRIEF BAND OF CONVERGENCE
ENHANCED SHOWERS ALONG COASTAL CHARLESTON COUNTY AND ADJACENT
WATERS 06Z-08Z. RECENTLY AROUND DAYBREAK...WE HAVE SEEN SOME SHOWERS
DEVELOPING TO THE W OF SAVANNAH...THIS IN A REGION OF 700 MB OMEGA
AND INSTABILITY NOTED BY THE 06Z NAMM.
SMOKE FROM S GEORGIA WILDFIRES HAD LOFTED N OVERNIGHT AND THEN
NE AND A FEW LOCATIONS HAD 3-6 MILE VSBYS AND THE SMELL OF SMOKE
IN THE AIR. WE WILL CONTINUE OUR SPECIAL WEATHER STATEMENT THROUGH
THE MORNING.
AN ACTIVE DAY FOR DEEP CONVECTION APPEARS ON TAP ACROSS MUCH OF OUR
FORECAST AREA AS A WELL DEFINED SHORT WAVE/ELONGATED MID LEVEL VORT
AXIS DROPS SSE INTO THE CAROLINAS. DEEP MOISTURE IS IN PLACE ACROSS
OUR REGION WITH PWATS AVERAGING 2.25 INCHES TODAY. EARLY MORNING
SATELLITE IMAGERY SHOWS PLENTY OPPORTUNITY FOR ENOUGH MORNING
INSOLATION FOR TEMPERATURES TO REACH 90-92 DEGREES WHICH ARE READINGS
LIKELY TO INITIATE DEEP CONVECTION. OVERALL MODELS ARE IN VERY GOOD
AGREEMENT ON SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WITH PLENTY OF BOUNDARIES AVAILABLE FOR PULSE AND MULTICELL
STORMS TO MIGRATE ALONG. MID LEVEL TEMPERATURES ARE QUITE WARM AND
OVERALL INSTABILITY PARAMETERS LOOK TYPICAL FOR AN ACTIVE MID
JULY DAY. MAINLY SUB-SEVERE TSTMS EXPECTED BUT LOCALIZED WET
MICROBURSTS CERTAINLY COULD PRODUCE ISOLATED WIND DAMAGE REPORTS.
WE THINK MOST STORMS SHOULD JUST PRODUCE VERY HEAVY DOWNPOURS AND
FREQUENT LIGHTNING STRIKES AS TYPICAL FOR THIS TYPE OF AIR MASS.
POPS MOST AREAS BECOMING LIKELY THIS AFTERNOON WITH WIDESPREAD
AFTERNOON CLOUDS AND LATE DAY TEMPERATURES LOWERED BY THE NUMEROUS
STORMS.
THE DIRECT EFFECT OF THE MID LEVEL SHORT WAVE REALLY LOOKS TO BE
TONIGHT AND THIS FEATURE MAY KEEP CONVECTION GOING ON THROUGH THE
NIGHT IN SOME AREAS. MANY MODELS SHOW THIS TO BE TRUE N OF I-16 AND WE
CONTINUED A CHANCE POP GOING MANY AREAS FOR MUCH OF TONIGHT.
WE MAINTAINED MENTIONS OF PATCHY SMOKE OVER PARTS OF SE GEORGIA
THIS MORNING AND IT MAY NEED TO BE EXTENDED A WHILE LONGER
DEPENDING ON OBSERVATIONS AND VISIBLE SATELLITE IMAGERY AFTER
SUNRISE.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ON SUNDAY...THE WEAK FRONT SHOULD ESSENTIALLY WASH OUT OVER THE
AREA...BUT THERE WILL STILL BE ENOUGH SURFACE CONVERGENCE AND MID
LEVEL MOISTURE TO SUPPORT DECENT CHANCES OF AFTERNOON
CONVECTION...ESPECIALLY ALONG AND SOUTH OF THE SAVANNAH RIVER VALLEY
WHERE A SHEAR AXIS AT MID LEVELS WILL RESIDE...PROVIDING MODEST
SYNOPTIC SCALE SUPPORT FOR CONVECTIVE LIFT. PWS WILL STILL BE AROUND
2 INCHES AS WELL.
FOR MONDAY AND TUESDAY...SOME DRIER AIR AT MID AND UPPER LEVELS WILL
BUILD IN AND THE RIDGE WILL STRETCH ACROSS THE CWA...SO PRECIP
CHANCES WILL DIMINISH TO THE SLIGHT CHANCE OR LOW END CHANCE
CATEGORY...AND EVEN THAT MAY TURN OUT TO BE A BIT GENEROUS. PWS DROP
BELOW 2 INCHES MONDAY AFTERNOON...AND POSSIBLY BELOW 1 1/2 INCHES
BY TUESDAY AFTERNOON.
WITH THE BUILDING HEIGHTS COMES SOME SYNOPTIC SCALE
SUBSIDENCE...MEANING MORE SUNSHINE. THIS WILL ALLOW MAX TEMPS TO
CLIMB TO THE MID TO UPPER 90S AWAY FROM THE COAST...AND WITH DEW
POINTS IN THE STEAMY MID 70S...HEAT INDICES WILL GO WELL ABOVE 100.
I IMAGINE HEAT ADVISORIES WILL BE NEEDED FOR AT LEAST PORTIONS OF
THE AREA MONDAY AND TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
WEDNESDAY WILL BE ANOTHER VERY WARM DAY WITH HEAT INDICES IN EXCESS
OF 100...ALTHOUGH THERE LOOKS TO BE A SLIGHTLY BETTER CHANCE FOR
DIURNAL CONVECTION...GIVING A FEW PLACES SOME TEMPORARY COOLING...AS
MID LEVEL MOISTURE BEGINS TO RETURN AND THE UPPER LEVEL RIDGE SLOWLY
WEAKENS. THE GFS IS MOST AGGRESSIVE WITH THE CHANCES OF PRECIP...BUT
EVEN THE SLOWER ECMWF INDICATES SOME THUNDERSTORM ACTIVITY DURING
THE TIME OF AFTERNOON MAXIMUM HEATING.
TIMING DIFFERENCES BETWEEN THE MODELS MAKE THE END OF THE WEEK SOMEWHAT
DIFFICULT FOR DETAILS...BUT THE GENERAL CONCEPT OF A STRONGER FRONT
MOVING THROUGH IS SIMILAR. FOR NOW...I AM GOING WITH THE FRONT
PASSING THROUGH THE CWA DURING THE DAY ON THURSDAY FROM NORTH TO
SOUTH...BUT I COULD BE BRINGING IT THROUGH A BIT QUICK IF THE
ECMWF/GEM SOLUTION TURN OUT TO BE BETTER.
IN ANY CASE...THE CHANCE OF PRECIP INCREASES AGAIN WITH THE FRONT ON
THURSDAY INTO THURSDAY EVENING.
THE GFS INDICATES SOME DRYING AND SLIGHT COOLING FOR FRIDAY AND
SATURDAY BEHIND THE FRONT...AND I HAVE FOLLOWED THIS SOLUTION FOR
NOW. IF THE FRONT IS SLOWER...HOWEVER...I MAY BE COOLING OFF THE
OVERNIGHT MINS TOO QUICKLY IN THE CURRENT FORECAST.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A FAIRLY SIZABLE AREA OF IFR CIGS DEVELOPED PRIOR TO SUNRISE OVER
SE GEORGIA AND IT HAS EXPANDED IN FAR SOUTHERN SOUTH CAROLINA. NAM
SOUNDINGS HINTED AT THIS OCCURRENCE BUT JUST ABOUT ALL OF OUR
MODEL GUIDANCE UNSUCCESSFUL IN PICKING UP ON THIS...EVEN FROM 06Z.
THE LOWER CLOUDS SHOULD DISSIPATE THEN CUMULUS FIELDS EXPECTED TO
EXPAND RESULTING IN TSTM FORMATION ALONG THE SEA BREEZE AND VARIOUS
OTHER BOUNDARIES THIS AFTERNOON AFTER MIDDAY. WE MADE VERY LITTLE
CHANGE ON THE 12Z TAF RELEASE OUTSIDE OF INITIALIZATION AND WE
MAY BE ABLE TO PIN DOWN CONVECTION TIMING BETTER AFTER WE ANALYZE
12Z SOUNDINGS.
EXTENDED AVIATION...THE BEST CHANCE FOR MVFR/IFR CIGS/VSBYS IS WITH
THE CHANCES OF AFTERNOON AND EVENING CONVECTION NEAR THE TERMINALS
ON SUN...THEN AGAIN WED AND THU. I THINK THERE MAY BE SOME GROUND
FOG/HAZE/SMOKE AROUND IN THE EARLY MORNING HOURS AS WELL...ALTHOUGH I
WOULD BE SURPRISED IF CONDITIONS GOT ANY WORSE THAN MVFR.
&&
.MARINE...
WE CONTINUE OUR SMALL CRAFT ADVISORIES FOR THE CHARLESTON
COUNTY WATERS AND OUTER GEORGIA WATERS UNTIL MID MORNING AS THE
LATEST OBSERVATIONS ARE STILL IN SCA CRITERIA...ALTHOUGH EBBING
AT 7 AM. BY LATE MORNING THERE SHOULD BE SOME SIGNIFICANT
IMPROVEMENTS WITH WINDS BECOMING 15 KT OR LESS AND WIND WAVES
COMING DOWN FAIRLY STEADILY. THERE IS STILL A BIT OF A GROUND
SWELL OUT THERE AS WELL BUT THE SWELL COMPONENT IS GENERALLY
AVERAGING AROUND 2 FT. THE SW FLOW WILL PERSIST THROUGH TONIGHT.
WINDS WILL BE COMING DOWN GRADUALLY ON SUNDAY...THEN BE SEASONABLY
LIGHT ON MONDAY AND TUESDAY WITH THE HIGH PRESSURE RIDGE NEARBY
CAUSING THE SURFACE PRESSURE GRADIENT TO COLLAPSE. WINDS WILL PICK
UP A BIT AGAIN ON WEDNESDAY AHEAD OF THE NEXT FRONT. WINDS MAY BE
BACK INTO THE 15 TO 20 KNOT RANGE FROM THE NORTHEAST OR EAST BEHIND
THE FRONT LATE IN THE WEEK...BUT THE TIMING IS SOMEWHAT UNCERTAIN AT
THIS POINT.
RESIDUAL MORNING WAVE ACTION ALONG THE SOUTH CAROLINA COAST ALONG WITH
THE FACT WE HAVE HAD 2 CONSECUTIVE DAYS OF RIP CURRENT REPORTS FROM
TYBEE ISLAND GEORGIA HAS TIPPED US TOWARD A MODERATE RISK OF RIP CURRENTS
TODAY. AFTER SOME EARLY LIFEGUARD REPORTS FROM SOME OF OUR BEACHES...
WE MAY BE ABLE TO LOWER THE RISK BY THIS AFTERNOON.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EDT THIS MORNING FOR AMZ350-
374.
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
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 742 AM EDT SAT JUL 9 2011 GAZ087-088-099>101-114>116-137-138-091600- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-LONG-INLAND LIBERTY- 742 AM EDT SAT JUL 9 2011 ...SMOKE FROM GEORGIA WILDFIRES WILL IMPACT PARTS OF SOUTHEAST GEORGIA THROUGH SATURDAY MORNING... SMOKE BEING GENERATED FROM A WILDFIRE BURNING SOUTH OF HINESVILLE AS WELL AS FROM SEVERAL LARGE WILDFIRES IN THE OKEFENOKEE SWAMP WILL AFFECT PORTIONS OF SOUTHEAST GEORGIA INTO MIDDAY SATURDAY. VISIBILITIES OF 2 TO 4 MILES CAN BE EXPECTED...ALTHOUGH A FEW SPOTS COULD SEE EVEN LOWER VISIBILITIES...ESPECIALLY NEAR THE WILDFIRE BURNING SOUTH OF HINESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE DRIVING AND ENCOUNTER SMOKE...REDUCE YOUR SPEED. USE YOUR LOW BEAM HEADLIGHTS OR FOG LIGHTS IF YOU HAVE THEM. THOSE WHO HAVE RESPIRATORY CONDITIONS OR ARE SENSITIVE TO SMOKE SHOULD REMAIN INDOORS WITH AIR CONDITIONING AS MUCH AS POSSIBLE. IF YOU OBSERVE LOW VISIBILITIES...CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. YOU CAN ALSO EMAIL YOUR REPORT TO CHS.SKYWARN@NOAA.GOV OR SEND A TWEET #WXREPORT.
1 rip current. Local standard time, as filed.
Lifeguards reported 5 rip current related rescues were necessary at the Tybee Island, Georgia beaches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333664.